Q. My mother is an epileptic patient. I want to know if her present treatment is right?

Answered by Dr. Aida Quka and medically reviewed by iCliniq medical review team.

 

New
Do you have a question on Epilepsy or Seizure Disorder? We have medical experts to help you right away. Ask a Doctor Now »
 

Hello doctor,

My mother is a patient of epilepsy for 22 years. Earlier she was diagnosed as GTCS (generalized tonic-clonic seizures) and CPS (complex partial seizures) and given Eptoin 100mg BD at first, then Zeptol CR 400mg BD with Cloba 10mg for fits, convulsions, and senselessness. But still, it was going on. Now, for the last two years, we consulted another doctor, who diagnosed that her treatment was not in the right way. He said that the seizure was idiopathic generalized epilepsy with absence seizures and she was given Encorate Chrono 500mg BD with Cloba 10mg.

After this, she was good for two years. Then she again developed fits, senselessness, and convulsions this year. So, we went to the doctor and this time the diagnosis is combination of multiple seizures with psychogenic non-epileptic seizure and was given Encorate Chrono 500mg BD, Levipil 500mg BD, Cloba 10mg HS, Nexito 10mg HS. But still fits and convulsion is going on after coming back from the hospital. Please advise what has to be done. Is the treatment going in the right way? Is there any need for medicines such as Topiramate or Lacosamide or Tiagabine medicines?


Related Questions:
How to prevent seizure attack?
My daughter had a seizure.She bit her tongue and urinated.Does she have epilepsy?
Is multiple sclerosis the right diagnosis for him?
 

Dr. Aida Quka
FACULTY OF MEDICINE, UNIVERSITY OF TIRANA., NEUROLOGY POST GRADUATION DEGREE, UNIVERSITY HOSPITAL CENTER
Neurology

Hello,

Welcome to icliniq.com.

Your mother's situation seems to be very complicated.

I would like to explain that it is true that Carbamazepine (Zeptol) can have no good effect or even worsen idiopathic generalized seizures.

  1. I would not recommend Topiramate for this type of epilepsy, because it is more effective in partial epilepsy.
  2. This is a case of drug-resistant epilepsy, where it is known (during many studies) that when 2 antiepileptic drugs are not effective, the possibility to have success with other antiepileptics is very low.
  3. But I would recommend tryingraising the doses of Encorate (Valproate) or Cloba (Clobazam).

The valproate plasma levels should also be performed, to know if she is being treated with the right doses of Encorate Chrono.

I would recommend performing a brain MRI and a careful EEG to establish any possible cause of these seizures, which could be treated by a possible brain intervention.

I would also reconsider the treatment with Escitalopram (Nexito), as it is an SSRI(Selective Serotonin Reuptake Inhibitor) and in rare cases has been shown to aggravate the seizures.

Hope it was helpful.

 
 
Ask your health query to a doctor online?
 
Ask a Doctor Online »
* guaranteed answer within 4 hours.

Related Questions & Answers


Can seizures be related to chronic sinusitis?
Query: Hello doctor, I am writing to get a second opinion for my relative. He is a 19 year old male. He had a seizure last year and the second seizure was on last week. His EEG was normal and also had an MRI. The doctors said that he has chronic sinusitis with thickened mucosa and they started giving him...  Read Full »
Dr. Lalit Bansal
Neurologist

Answer: Hi, Welcome to icliniq.com. We usually recommend antiepileptic if someone has two seizures within 24 hours. In approximately 70% cases, we may not be able to identify any specific cause for seizures, for example - infection, stroke, focal cortical dysplasia (FCD) and tumor, as in your case. S...  Read Full »
 
My 15 year old sister has seizures, and her brain activity is abnormal. Please help.
Query: Hello doctor, My sister has been having seizures. So, we consulted a doctor, who said she has abnormal brain activity. Her EEG showed abnormal spikes. Currently, she is taking Levipil 1000,  twice a day. What is going on with my sister? No one is explaining anything, and the medication is affecti...  Read Full »
Dr. Ashok Kumar Choudhary
Geriatrician

Answer: Hello, Welcome to icliniq.com. I have read your query and understand your concerns. Regarding seizures, Levipil (Levetiracetam) is a good option for treatment of seizure disorder, and I think your doctor has taken the right decision. Now regarding the behavioral changes that you mentioned, I woul...  Read Full »
 
Does my daughter have epilepsy?
Query: Hello doctor, Please help! I am so upset. My daughter had a seizure. She had one 7 months ago too. We thought it was syncope, but now we think it is a seizure. She had CAT scan, blood work, and EKG and all the reports are fine. We saw a neurologist, and he said everything seemed all right. He gave ...  Read Full »
Dr. Ajay Panwar
Neurologist

Answer: Hi, Welcome to icliniq.com. I have gone through your daughter's comprehensive medical history written by you. Tongue bite and urination indicate that these episodes are seizures. The probable diagnosis would be epilepsy. Tongue bite is not seen in syncope, though urinary incontinence may be rare...  Read Full »
 
 

Ask your health query to a doctor online?
 
Ask a Doctor Online »
* guaranteed answer within 4 hours.
 

Ask a Doctor Online

* guaranteed answer within 4 hours
 

Most Viewed


Is it possible to cure my respiratory allergy and throat infection with some medicine?
Hi doctor, I am suffering from nose block, throat pain, fever, occasional running nose, and headache. I am taking Nasaf ...Read more »
Can inhaling enamel paint residual fumes cause health issues?
Hello doctor, I (66 years, 145 lbs) am using a can of enamel paint in my basement. Total of 1 to 2 minutes. Had a mask ...Read more »
Arthritis in Its Many Forms
Arthritis is defined as the inflammation of a joint. There are various types of arthritis and despite their similarities ...Read more »